Sleet, Clay
- When
- February 16, 9:00 AM CST to 9:00 PM CST
- Where
- Clay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
Between 1 and 2 inches of sleet accumulated along and south of a Flora to Robinson line between 9 AM and 9 PM on the 16th. A mixture of sleet and snow occurred north of this line up to Interstate 70, with sleet accumulations staying less than a half inch, and snowfall accumulations between 1 and 3 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Between 1 and 2 inches of sleet accumulated along and south of a Flora to Robinson line between 9 AM and 9 PM on the 16th. A mixture of sleet and snow occurred north of this line up to Interstate 70, with sleet accumulations staying less than a half inch, and snowfall accumulations between 1 and 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 16, 2:40 AM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
240 AM CST SUN FEB 16 2003
AS ADVERTISED...THE WINTER WEATHER SYSTEM IS SLOW TO EXIT THE
REGION. MODELS ARE IN GOOD AGREEMENT WITH KEEPING PERSISTANT S- ACRS
ERN AREAS MUCH OF THE DAY...BEFORE MOVING THE ACCUM SNOWFALL INTO
INDIANA DURING THE AFT. AVN SLOWER WITH THIS TREND...AND GIVEN THE
RECORD-BREAKING SPEED OF THIS SYSTEM...WL LEAN TOWARD ITS QPF
SOLUTION. ALSO...ERN AREAS TO SEE WNDS STAY STRONG INTO THE ERLY AFT
BEFORE THE GRADIENT SLACKENS AS THE SYSTEM PUSHES EAST. THESE AREAS
LIKELY TO SEE BLOWING/DRIFTING SNOW CONT INTO ERLY AFT. BLOWING AND
DRIFTING TO BE WORST FM DEC-CMI AS THESE AREAS SAW SEVERAL INCHES OF
SNOWFALL YESTERDAY AND TO BE ON THE NWRN FRINGE OF HIGHEST WINDS.
STRONG WINDS STILL WARRANT A HAZARD FARTHER SOUTH WITH ACCUM ONGOING
...AND AROUND 2 INCHES EXPECTED BEFORE PCPN ENDS. ALL THIS SAID...WL
EXTEND WINTER WEATHER ADVISORY FOR MAIN THREAT OF SNOW AND BLOWING
SNOW ALONG AND SOUTH OF A TAYLORVILLE TO DECATUR TO CHAMPAIGN LINE.
MODELS IN GOOD AGREEMENT WITH CLEARING TREND FROM NW-SE LATE
TODAY/TONIGHT. NWRN AREAS TO SEE COLDEST TEMPS TONIGHT WITH LOWEST
WNDS...ERLIER CLEARING AND THICK SNOWCOVER. WL UNDERCUT GUIDANCE.
NO BIG SURPRISE THAT MODEL TEMPS ARE NOT WARMING AS QUICKLY AS
ORIGINALLY ADVERTISED ERLY NEXT WEEK. THICK SNOWCOVER ACRS MUCH OF
CRL/NRN AREAS WL TREND TO KEEP NIGHTS AND DAYS COOLER UNTIL EXTENDED
PERIOD OF MELTING. WL CONT TO LOWER TEMPS THRU MIDWEEK.
MODELS ARE DIFFERING ON NEXT SYSTEM EXPECTED TO AFFECT SRN IL AND
SERN ILX CWA LATE TUE THRU WED. NRN STREAM WAVE THAT MOVES THRU
GREAT LAKES REGION IS EXPECTED TO STAY WELL NORTH OF CRL IL.
DIFFERENCES WITH THE PACIFIC WAVE MOVING THRU THE PLAINS STATES IS
THE SPEED. AVN QUITE A BIT QUICKER WITH THE WAVE AND ASSOC QPF
PATTERN...INTRODUCING PCPN ACRS SRN IL DURING THE NIGHT WED
NIGHT...AND THE ETA NOT UNTIL THU MORN. THE CANADIAN MODEL IS IN
BETTER LINE WITH THE TIMING OF THE AVN. FOR NOW...WL ADJUST THE
PCPN CHANCES SE INTO THE LATE NIGHT WED TO ACCOUNT FOR THIS FASTER
TREND. RAIN OR SNOW STILL LOOKS REASONABLE GIVEN 850 TEMPS AT OR
JUST BELOW 0C.
EXTENDED MODELS STILL IN GOOD AGREEMENT WITH A MORE SIG SYSTEM
APPROACHING THE MISS RIVER VALLEY ERLY FRI...WITH ANOTHER BURST OF
CANADIAN AIR TO FOLLOW FOR THE WEEKEND.
THANKS FOR COORDINATION...IND.
.ILX...SNOW AND BLOWING SNOW ADVISORY TODAY ALONG AND SOUTH OF A
TAYLORVILLE TO DECATUR TO CHAMPAIGN LINE.
PLAHMERILZ027>031-036>038-040>057-061>063-066>068-071>073-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 603 AM CST SUN FEB 16 2003 ...SNOW AND BLOWING SNOW WILL CREATE SLIPPERY CONDITIONS OVER EASTERN AND SOUTHEASTERN ILLINOIS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT PERIODS OF SNOW WILL AFFECT AREAS SOUTHEAST OF A LINE FROM TAYLORVILLE TO DANVILLE TODAY. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED. IN ADDITION...NORTHEAST WINDS GUSTING TO 30 MPH WILL CREATE BLOWING SNOW WHICH WILL REDUCE VISIBILITIES... ESPECIALLY IN RURAL AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
The national radar mosaic for the moment the first event began.
4 sleet. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350130, 5350131, 5350132, 5350133.